Advertisement

Reversible cerebral edema and herniation caused by 5-fluorouracil-induced hyperammonemic encephalopathy

Published:November 03, 2022DOI:https://doi.org/10.1016/j.amjms.2022.10.013

      Case Presentation

      A 57-year-old woman with end-stage renal disease (ESRD) and a metastatic carcinoma of the abdominal wall of unknown origin was admitted to the intensive care unit due to coma one day after the first cycle of chemotherapy comprising cisplatin, leucovorin, and 5-fluorouracil (5-FU, 2100 mg/m2 infusion for 44 hours). Laboratory examination revealed a serum ammonia level of 363 µmol per liter (reference range, 18 to 72). Despite lactulose and hemodialysis therapy, coma persisted and her pupils dilated on the next day. A diffusion-weighted magnetic resonance imaging (MRI) of the brain (Fig. A) showed symmetric hyperintensities in the bilateral cortices, thalamus, and basal ganglion, which appeared hypointense in the corresponding apparent diffusion coefficient map (Fig. B), suggesting true restricted diffusion. A T1-weighted sagittal image (Fig. C) showed severe brain swelling and herniation and sulcal effacement with tonsillar (circle) and transtentorial herniation (arrow). The MRI findings are consistent with acute hyperammonemic encephalopathy, which is an uncommon but serious adverse effect of 5-FU therapy.
      The patient was intubated and treated with head elevation, controlled hyperventilation (to maintain PaCO2 30‒35 mmHg) and continuous renal replacement therapy (CRRT). A bolus of 3% sodium chloride 100 ml was given and followed by continuous infusion to maintain a target serum sodium level of 150 to155 mEq per liter. Her pupils reacted to light normally at 25 hours and her consciousness recovered 3 days later. Repeat MRI imaging at 9 days showed regression of the cerebral edema and herniation (Fig. D). Although the cerebellar tonsillar tip was still below the foramen magnum, which may indicate residual Arnold Chiari malformation type I.
      Hyperammonemic encephalopathy occurs in about 5.7‒8.7% of patients receiving high dose 5-FU, and may lead to cerebral edema, coma and death. The characteristic MRI features are bilateral symmetric cortical signal abnormalities in the insula and cingulate gyrus, showing restricted diffusion.
      • Reis E
      • Coolen T
      • Lolli V.
      MRI Findings in acute hyperammonemic encephalopathy: Three cases of different etiologies: teaching point: To recognize MRI findings in acute hyperammonemic encephalopathy.
      Treatment of hyperammonemic encephalopathy requires discontinuation of the chemotherapy drug, elimination of hyperammonemia, and relief of increased intracranial pressure (IICP) and cerebral edema. Conventional therapy to reduce ammonia levels includes protein restriction, osmotic laxatives, and rifaximin. In severe or refractory cases, serum ammonia can be effectively removed by hemodialysis.
      • Gupta S
      • Fenves AZ
      • Hootkins R.
      The role of RRT in hyperammonemic patients.
      However, care should be taken that it is preferably managed by CRRT over intermittent hemodialysis to prevent potentially rebound of ammonia levels from secondary storage compartments and to avoid rapid fluid shifts that may worsen cerebral edema.
      • Gupta S
      • Fenves AZ
      • Hootkins R.
      The role of RRT in hyperammonemic patients.
      Treatment of IICP and cerebral edema may include head elevation, brief episodes of hyperventilation, cerebrospinal fluid diversion, hyperosmolar therapy (hypertonic saline and/or mannitol), sedation, barbiturate coma, hypothermia and surgical decompression.
      • Loggini A
      • Martinez RC
      • Kramer CL.
      Cerebral herniation from hyperammonemic cerebral edema: a potentially reversible neurological emergency.
      A recent case report also demonstrates that cerebral herniation caused by hyperammonemia is potentially reversible if treated appropriately.
      • Loggini A
      • Martinez RC
      • Kramer CL.
      Cerebral herniation from hyperammonemic cerebral edema: a potentially reversible neurological emergency.
      Therefore, clinicians should be aware that cerebral edema with herniation in the setting of hyperammonemia does not necessarily portend a poor prognosis.

      Ethics declarations

      The authors declare that they do not have any conflict of interest or source of funding to disclose.

      References

        • Reis E
        • Coolen T
        • Lolli V.
        MRI Findings in acute hyperammonemic encephalopathy: Three cases of different etiologies: teaching point: To recognize MRI findings in acute hyperammonemic encephalopathy.
        J Belg Soc Radiol. 2020; 104: 9
        • Gupta S
        • Fenves AZ
        • Hootkins R.
        The role of RRT in hyperammonemic patients.
        Clin J Am Soc Nephrol. 2016; 11: 1872-1878
        • Loggini A
        • Martinez RC
        • Kramer CL.
        Cerebral herniation from hyperammonemic cerebral edema: a potentially reversible neurological emergency.
        Neurocrit Care. 2019; 30: 681-685